Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 7, NWS Seattle, WA

February 4, 2019San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Feb 4, 2019, 2:37 PM PST for San Juan County, Washington. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 2:37 PM PST (22:37 UTC)
Expired
Feb 5, 2019, 2:46 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS76 KSEW 042237
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
237 PM PST Mon Feb 4 2019

WAZ001-503-051200-
/O.CAN.KSEW.HW.W.0002.000000T0000Z-190205T0000Z/
/O.NEW.KSEW.WI.Y.0007.190204T2237Z-190205T1200Z/
San Juan County-Western Whatcom County-
237 PM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect until 4 AM PST Tuesday. The High
Wind Warning has been cancelled. 

* WIND...Northeast winds 20 to 35 mph with gusts to 45 mph.

* SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday 
  Harbor, Sandy Point Shores, and Lummi Island. 

* TIMING...Windy conditions will continue tonight, then gradually
  ease on Tuesday.
 
* IMPACTS...Winds may be strong enough to cause tree damage and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ506-042345-
/O.CAN.KSEW.HW.W.0002.000000T0000Z-190205T0000Z/
Western Skagit County-
237 PM PST Mon Feb 4 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Seattle has cancelled the High
Wind Warning. 

Winds have eased below warning criteria.

$$

www.weather.gov/seattle
1 follow-up statement
570 
WWUS76 KSEW 051046
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
246 AM PST Tue Feb 5 2019

WAZ001-503-051200-
/O.CAN.KSEW.WI.Y.0007.000000T0000Z-190205T1200Z/
San Juan County-Western Whatcom County-
246 AM PST Tue Feb 5 2019

...WIND ADVISORY FOR PORTIONS OF THE NORTH INTERIOR HAS ENDED...

The National Weather Service in Seattle has ended the Wind 
Advisory for portions of the north interior. Northeast Fraser
outflow will continue to weaken today.  

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 4, 2:30 PM PST, 7 minutes earlier.

Area forecast discussion, Feb 4, 2:30 PM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
230 PM PST Mon Feb 4 2019

.SYNOPSIS...Cold air will continue to spill out of British Columbia
tonight. Lingering snow showers will come to end this evening with
dry and cold weather Tuesday and Wednesday as weak high pressure
builds into the region. Another round of unsettled weather is
expected later Thursday into the weekend as another system drops
southward into the region.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...An upper level trough
continues to drift southward to the Oregon/California border
this afternoon. Wrap around moisture lingers over the eastern
portion of the forecast area this afternoon, but flurries are
expected to come to an end this evening with skies gradually
clearing from the north. With snow cover and clearing skies, it will
be a cold night ahead with widespread lows of 15 to 25
degrees...coldest in the north and outlying areas with substantial
snow on the ground. The Bellingham-Williams Lake gradient is edging
downward so we will see the Fraser outflow winds across the North
Interior weaken with time. It will remain gusty overnight and a wind
advisory will be in place for Western Whatcom county and the San
Juans. For the remainder of the area, it'll be a brisk, breezy night
with wind chills in the single digits to low teens common.

Weak high pressure aloft west of 140W will shift eastward into the
Washington offshore waters by Wednesday. This combined with dry
northerly flow aloft will bring a couple of mostly sunny days
Tuesday and Wednesday with slowly moderating temperatures. Highs in
the mid 30s will be common on Tuesday with upper 30s to near 40 on
Wednesday. Recent model runs have slowed the timing with the arrival
of
the next system somewhat. An increase in cloud cover is expected on
Thursday with high temperatures remaining below normal in the lower
to mid 40s. Models are in reasonable agreement with another system
making the trek southward over British Columbia Thursday
night...but begin to diverge in the details thereafter.  27

.LONG TERM /FRIDAY THROUGH MONDAY/...There is still some
disagreement in the details with regards to the evolution of the
late week system amongst the models. However, both the Euro and GFS
have another upper level low pinching off in the vicinity of
Vancouver Island late Friday or Saturday then shifting offshore
followed by another Fraser outflow event. It looks similar in some
respects to the system of the past 24 hours, but there's plenty of
time for the models to fall into place. The hounds of winter
still have Western Washington in their sights.  27

&&

.AVIATION...A low pressure system is drifting south and there is
cold high pressure over British Columbia, Fraser outflow will
gradually ease through the middle of the week. There will be some
flurries near the Cascades into the evening, but otherwise skies
will be clearing from the north. Mostly sunny but cold on Tuesday.

KSEA...Skies will be clearing from the north this evening. North
wind easing.

&&

.MARINE...Fraser outflow will ease through the middle of the week,
but we might see another round of that late in the week. For now,
gales easing in the north with breezy winds elsewhere. A freezing
spray advisory is in effect for the northern inland waters from the
San Juan Islands northward--it will cool down some more, so we may
yet see that develop, but the ferries were not reporting any icing
as of early this afternoon.

&&

.HYDROLOGY...River flooding not expected in the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 4 AM PST Tuesday for San Juan County-Western
     Whatcom County.

PZ...Small Craft Advisory until 6 PM PST Tuesday for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-Puget Sound and Hood Canal-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory for rough bar until 4 AM PST Tuesday for
     Grays Harbor Bar.

     Gale Warning until 4 AM PST Tuesday for East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Freezing Spray Advisory until noon PST Tuesday for Northern
     Inland Waters Including The San Juan Islands.

     Gale Warning until 11 PM PST this evening for Admiralty Inlet.
&&

www.weather.gov/seattle

In the hours before

Local storm report, Feb 4, 10:41 AM PST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1041 AM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY SNOW       SAMMAMISH               47.64N 122.08W
02/04/2019  M9.5 INCH        KING               WA   COCORAHS

0740 AM     SNOW             0.9 NNW INDIANOLA       47.77N 122.52W
02/04/2019  M4.5 INCH        KITSAP             WA   COCORAHS

0600 AM     SNOW             4.8 N POULSBO           47.81N 122.64W
02/04/2019  M4.5 INCH        KITSAP             WA   COCORAHS

0700 AM     SNOW             3.8 N WINSLOW           47.68N 122.52W
02/04/2019  M3.5 INCH        KITSAP             WA   COCORAHS

0700 AM     SNOW             BAINBRIDGE ISLAND       47.65N 122.55W
02/04/2019  M2.4 INCH        KITSAP             WA   COCORAHS

0715 AM     SNOW             BREMERTON               47.57N 122.63W
02/04/2019  M3.0 INCH        KITSAP             WA   COCORAHS

&&
Local storm report, Feb 4, 10:56 AM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1056 AM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             0.8 ESE ANACORTES       48.51N 122.60W
02/04/2019  M0.5 INCH        PZZ133             WA   COCORAHS

0700 AM     SNOW             1.7 WNW ANACORTES       48.52N 122.65W
02/04/2019  M1.0 INCH        PZZ133             WA   COCORAHS

0700 AM     SNOW             2.8 NE ONALASKA         46.60N 122.68W
02/04/2019  M0.5 INCH        LEWIS              WA   COCORAHS

0800 AM     SNOW             0.2 S MINERAL           46.71N 122.18W
02/04/2019  M2.4 INCH        LEWIS              WA   COCORAHS

0720 AM     SNOW             6.2 NW ONALASKA         46.64N 122.81W
02/04/2019  M1.9 INCH        LEWIS              WA   COCORAHS

0700 AM     SNOW             2.8 ESE SHELTON         47.20N 123.05W
02/04/2019  M0.9 INCH        MASON              WA   COCORAHS

0700 AM     SNOW             8.3 ENE SHELTON         47.26N 122.94W
02/04/2019  M1.0 INCH        MASON              WA   COCORAHS

0530 AM     SNOW             0.9 NE PARKLAND         47.15N 122.42W
02/04/2019  M2.0 INCH        PIERCE             WA   COCORAHS

0830 AM     SNOW             2.1 ESE PUYALLUP        47.17N 122.24W
02/04/2019  M3.0 INCH        PIERCE             WA   COCORAHS

0700 AM     SNOW             3.3 WSW SOUTH HILL      47.12N 122.33W
02/04/2019  M1.5 INCH        PIERCE             WA   COCORAHS

0513 AM     SNOW             3.1 NW TACOMA           47.28N 122.51W
02/04/2019  M1.0 INCH        PIERCE             WA   COCORAHS

0800 AM     SNOW             0.4 NW STEILACOOM       47.17N 122.60W
02/04/2019  M0.5 INCH        PIERCE             WA   COCORAHS

0700 AM     SNOW             1.6 W GIG HARBOR        47.33N 122.62W
02/04/2019  M1.0 INCH        PIERCE             WA   COCORAHS

0700 AM     SNOW             4.9 S ANACORTES         48.44N 122.61W
02/04/2019  M1.0 INCH        SKAGIT             WA   COCORAHS

0800 AM     SNOW             6.2 W CONCRETE          48.54N 121.88W
02/04/2019  M3.2 INCH        SKAGIT             WA   COCORAHS

0800 AM     SNOW             3.4 W MOUNT VERNON      48.42N 122.39W
02/04/2019  M3.0 INCH        SKAGIT             WA   COCORAHS

0800 AM     SNOW             0.8 SW MOUNT VERNON     48.41N 122.33W
02/04/2019  M3.0 INCH        SKAGIT             WA   COCORAHS

0700 AM     SNOW             5.3 S ANACORTES         48.44N 122.61W
02/04/2019  M0.7 INCH        SKAGIT             WA   COCORAHS

0700 AM     SNOW             8.1 N BURLINGTON        48.59N 122.33W
02/04/2019  M2.0 INCH        SKAGIT             WA   COCORAHS

&&
Local storm report, Feb 4, 11:10 AM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1110 AM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY SNOW       2.1 NW ARLINGTON        48.20N 122.17W
02/04/2019  M10.5 INCH       SNOHOMISH          WA   COCORAHS

0900 AM     HEAVY SNOW       1.9 WNW WEALLUP LAKE    48.12N 122.34W
02/04/2019  M7.5 INCH        SNOHOMISH          WA   COCORAHS

0600 AM     SNOW             1.3 S OLYMPIA           47.02N 122.90W
02/04/2019  M2.5 INCH        THURSTON           WA   COCORAHS

0700 AM     SNOW             6.5 SW OLYMPIA          46.97N 123.00W
02/04/2019  M3.1 INCH        THURSTON           WA   COCORAHS

1108 AM     SNOW             1.5 NW OLYMPIA          47.05N 122.92W
02/04/2019  M2.1 INCH        THURSTON           WA   COCORAHS

0700 AM     SNOW             8.5 WSW OLYMPIA         46.99N 123.07W
02/04/2019  M2.0 INCH        THURSTON           WA   COCORAHS

&&
Local storm report, Feb 4, 11:25 AM PST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1125 AM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1.9 ENE OLYMPIA         47.05N 122.86W
02/04/2019  M1.4 INCH        THURSTON           WA   COCORAHS

0800 AM     SNOW             2.0 ENE BELLINGHAM      48.77N 122.45W
02/04/2019  M1.5 INCH        WHATCOM            WA   COCORAHS

0600 AM     SNOW             9.6 NE BELLINGHAM       48.86N 122.34W
02/04/2019  M1.0 INCH        WHATCOM            WA   COCORAHS

0800 AM     SNOW             7 SE DEMING             48.75N 122.11W
02/04/2019  M5.0 INCH        WHATCOM            WA   COCORAHS

0700 AM     SNOW             5.5 ENE BELLINGHAM      48.79N 122.38W
02/04/2019  M3.5 INCH        WHATCOM            WA   COCORAHS

0705 AM     SNOW             0.1 SW GLACIER          48.89N 121.95W
02/04/2019  M4.6 INCH        WHATCOM            WA   COCORAHS

&&
Local storm report, Feb 4, 12:08 PM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1208 PM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             SEATAC                  47.45N 122.32W
02/04/2019  M2.5 INCH        KING               WA   OFFICIAL NWS OBS

            MEASURED BY THE SEATAC OBSERVER. TOTAL 1
            INCH THROUGH MIDNIGHT AND 1.5 INCHES SINCE
            MIDNIGHT FOR A STORM TOTAL OF 2.5 INCHES.

&&
Local storm report, Feb 4, 12:49 PM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1249 PM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST 9 E FRIDAY HARBOR       48.53N 122.82W
02/04/2019  M90 MPH          PZZ133             WA   SHIP

            WASHINGTON STATE FERRY CAPTAIN REPORTED 90
            MPH WIND GUSTS SEVERAL TIMES THIS MORNING
            JUST EAST OF LOPEZ ISLAND NEAR THATCHER
            PASS.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:40 PM PSTHeavy Freezing Spray AdvisorySEW29 hr
Feb 4, 1:18 AM PSTWinter Storm WarningSEW12 hr
Feb 4, 2:25 AM PSTSmall Craft Advisory for Rough BarSEW25 hr
Feb 4, 2:25 AM PSTSmall Craft Advisory for Hazardous SeasSEW7 hr

Nearby

Wind Advisories in Washington, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.